Alert archive / California / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 4, NWS Medford, OR

July 2, 2013Siskiyou County, California

NWS Medford, OR issued this severe thunderstorm warning at Jul 2, 2013, 4:34 PM PDT for Siskiyou County, California. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2013, 4:34 PM PDT (23:34 UTC)
Expired
Jul 2, 2013, 5:00 PM PDT
In force
26 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 79 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2013-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2013-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-631 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

058 
WUUS56 KMFR 022334
SVRMFR
CAC093-030000-
/O.NEW.KMFR.SV.W.0004.130702T2334Z-130703T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
434 PM PDT TUE JUL 2 2013

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SISKIYOU COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 500 PM PDT

* AT 430 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  NORTHEASTERN SISKIYOU COUNTY...OR 24 MILES SOUTH OF KLAMATH
  FALLS...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN EAST OF HIGHWAY 97 EAST OF 
  DORRIS AND MOVING TOWARD THE LOWER KLAMATH WILDLIFE REFUGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND LIGHTNING.
PEOPLE OUTSIDE SHOULD SEEK SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...NUMEROUS LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4199 12180 4196 12159 4175 12179 4183 12197
TIME...MOT...LOC 2332Z 216DEG 18KT 4188 12178

$$

FB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 4:05 PM PDT, 29 minutes earlier.

Area forecast discussion, Jul 2, 4:05 PM PDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
405 PM PDT TUE JUL 2 2013

.DISCUSSION...COVECTION IS ACTIVE IN THE AREAS CURRENTLY FORECAST
WITH CELLS BUILDING IN WESTERN SISKIYOU COUNTY...AND CELLS FROM
THE MT SHASTA AREA AND THE EAST SIDE ARE CONTINUING TO BUILD
WITH BOLTS DROPPING AT THIS TIME. TODAY HAS THE GREATEST AMOUNT OF
PRECIPITABLE WATER OVER THE REGION WITH VALUES IN THE 1.2 TO 1.4
RANGE. TOMORROW THE MODELS PUT THE PRECIP IN THE 1.1 RANGE...BUT
WITH TODAY'S PRECIP AND CONTINUED SURFACE HEATING I THINK THAT
THIS MAY BE TOO LOW AND EXPECT THAT THE ACTUAL PW VALUES WILL BE
SIMILAR TO TODAY'S. FOR THIS EVENING INTO TONIGHT A STRONG SHORT
WAVE MOVES ACROSS THE EAST SIDE FROM THE SOUTH AFTER 0Z DURING MAX
HEATING...INCREASING THE COVERAGE TO SCATTERED. TOMORROW
CONDITIONS LOOK LIKE TODAY AS PER THE DISCUSSION ABOVE BUT THE
BEST ACTION SHOULD BE IN THE SE PORTIONS OF THE FORECAST AREA AS A
SHORT WAVE CYCLES ONLY THOUGH THAT AREA. THE BOUNDARY THROUGH THE
STEERING FLOW BECOMES MORE WESTERLY SHIFTING THE INSTABILITY TO
THE FAR EAST SIDE THURSDAY. TEMPERATURES TAKE ANOTHER SWING TO THE
COOL SIDE...BUT CLOSER TO NORMAL TEMPERATURES FRIDAY. THE ECMWF
AND THE GFS STRAY FROM THERE WITH THE GFS REMAINING ON THE COOLER
SIDE AND THE EC BUILDING AN UPPER LEVEL RIDGE AND HAVE LEANED
TOWARDS THE EC FOR THE EXTENDED.

&&

.AVIATION...SCATTERED THUNDERSTORMS FROM WESTERN SISKIYOU COUNTY
EAST AND THE WESTERN CASCADES FOOTHILLS EAST BECOME ISOLATED BUT
CONTINUE OVERNIGHT. IFR CEILINGS CONTINUE IN THE COASTAL WATERS
AND COAST NORTH OF CAPE BLANCO OVERNIGHT...BURNING OFFSHORE BY MID
TO LATE MORNING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT WEDNESDAY BELOW 6000 FEET FOR
     FOR ORZ027>031.
     RED FLAG WARNING UNTIL 8 PM PDT WEDNESDAY FOR ORZ025-026.
     HEAT ADVISORY UNTIL 11 PM PDT THIS EVENING FOR ORZ024-026-028.

CA...RED FLAG WARNING UNTIL 8 PM PDT WEDNESDAY FOR CAZ080-081.
     HEAT ADVISORY UNTIL 11 PM PDT THIS EVENING FOR CAZ085.
     HEAT ADVISORY UNTIL 11 PM PDT WEDNESDAY FOR CAZ080>083.
     RED FLAG WARNING UNTIL 11 PM PDT WEDNESDAY FOR CAZ083>085.

PACIFIC COASTAL WATERS...GALE WATCH FROM WEDNESDAY AFTERNOON THROUGH SATURDAY EVENING FOR
     PZZ356.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 2 PM PDT WEDNESDAY FOR
     PZZ356.
     HAZARDOUS SEAS WATCH FROM WEDNESDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR PZZ356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM PDT THURSDAY
     FOR PZZ356.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 2 AM PDT SATURDAY FOR
     PZZ350-370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 2 AM PDT SATURDAY
     FOR PZZ350-370.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 PM PDT THIS AFTERNOON FOR
     PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 11 PM PDT SATURDAY FOR PZZ376.
     GALE WARNING UNTIL 11 PM PDT SATURDAY FOR PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM PDT THIS
     AFTERNOON FOR PZZ376.

SBN/SBN/SBN

In the hours before

Special weather statement, Jul 2, 4:21 PM PDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
421 PM PDT TUE JUL 2 2013

CAZ083-084-022330-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY CA-NORTHEAST SISKIYOU AND
NORTHWEST MODOC COUNTIES CA-
421 PM PDT TUE JUL 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SISKIYOU COUNTY
UNTIL 445 PM PDT...

AT 417 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF MACDOEL...OR 28 MILES SOUTH OF
KLAMATH FALLS...MOVING NORTHEAST AT 10 MPH TOWARD THE LOWER KLAMATH
WILDLIFE REFUGE.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH MODERATE DOWNPOUR AND FREQUENT
LIGHTNING. THE THUNDERSTORM IS EXPECTED TO REMAIN EAST OF HIGHWAY 97.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4191 12193 4185 12175 4172 12185 4178 12200
TIME...MOT...LOC 2320Z 209DEG 10KT 4182 12182

FB

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:41 PM PDTSevere Thunderstorm WarningMFRSiskiyou34 min
Jul 2, 4:56 PM PDTSevere Thunderstorm WarningMFRSiskiyou34 min

Nearby

Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.